Alert archive / Texas / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Austin/San Antonio, TX

March 26, 20104 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 26, 2010, 4:03 PM CDT for 4 counties in Texas. It took effect at Mar 27, 2010, 12:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2010, 4:03 PM CDT (21:03 UTC)
In effect from
Mar 27, 2010, 12:00 PM CDT
Expired
Mar 28, 2010, 12:00 AM CDT
In force
12 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WWUS84 KEWX 262103
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
403 PM CDT FRI MAR 26 2010

...A RED FLAG WARNING HAS BEEN ISSUED FOR VAL VERDE AND EDWARDS
COUNTY FROM NOON SATURDAY UNTIL MIDNIGHT...

.A DRY LINE PUSHES INTO THE AREA SATURDAY AND BRINGS MUCH DRIER
GUSTY NORTHWEST WINDS TO THE RIO GRANDE PLAINS SATURDAY AFTERNOON
AND EVENING. NORTHWEST 20 FOOT WINDS NEAR 20 MPH ALONG WITH
HUMIDITIES INTO THE TEENS AND SINGLE DIGITS MAINLY ACROSS VAL
VERDE AND EDWARDS COUNTIES...WITH ELEVATED CONDITIONS ACROSS THE
ADJACENT AREAS OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. 

TXZ183-184-271100-
/O.NEW.KEWX.FW.W.0005.100327T1700Z-100328T0500Z/
VAL VERDE-EDWARDS-
403 PM CDT FRI MAR 26 2010

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT CDT
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON SATURDAY TO
MIDNIGHT CDT SATURDAY NIGHT. 

A DRY LINE WILL PUSH INTO SOUTHWEST AND SOUTH CENTRAL TEXAS SATURDAY
AND BRING DRY GUSTY NORTHWEST WINDS TO THE RIO GRANDE PLAINS...WITH
20 FOOT WINDS NEAR 20 MPH AND HUMIDITIES INTO THE TEENS AND SINGLE
DIGITS.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
2 follow-up statements
868 
WWUS84 KEWX 271113
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 AM CDT SAT MAR 27 2010

...A RED FLAG WARNING HAS BEEN ISSUED FOR VAL VERDE...EDWARDS...
KINNEY...AND MAVERICK COUNTIES FROM NOON TODAY UNTIL MIDNIGHT...

...NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
ADJACENT AREAS OF THE HILL COUNTRY AND RIO GRANDE PLAINS THIS 
AFTERNOON AND EARLY THIS EVENING...

.STRONG MIXING OF WINDS TODAY AND A DRY COLD FRONT THIS EVENING WILL 
RESULT IN CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS 
MUCH OF SOUTH CENTRAL TEXAS.

DRY VEGETATION CONDITIONS OVER THE WARNED AREA WILL BE MOST 
VULNERABLE TO CRITICAL FIRE WEATHER CONDITIONS. RELATIVE HUMIDITY 
VALUES ARE EXPECTED TO FALL INTO THE UPPER SINGLE DIGITS TO LOWER 
TEENS OVER PARTS OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS...WITH 
THE STRONGEST 20-FOOT LEVEL WINDS EXPECTED TO REACH SPEEDS OF 15 TO 
20 MPH.

MEANWHILE...ADJACENT PORTIONS OF THE HILL COUNTRY AND RIO GRANDE 
PLAINS SHOULD EXPERIENCE A MORE BRIEF PERIOD OF NEAR CRITICAL FIRE 
WEATHER CONDITIONS. SLIGHTLY LIGHTER 20-FOOT LEVEL WINDS 
AROUND 15 MPH ARE EXPECTED...BUT RELATIVE HUMIDITIES WILL STILL BE
QUITE DRY...WITH MINIMUM VALUES EXPECTED IN THE LOWER TO MIDDLE 
TEENS. WHILE RECENT RAINFALL AMOUNTS ABOVE SEASONAL NORMALS SHOULD 
HELP MINIMIZE THE FIRE SPREAD POTENTIAL...THE BREEZY AND DRY 
CONDITIONS COULD STILL RESULT IN FIRES THAT ARE DIFFICULT TO 
CONTROL.

BREEZY AND DRY CONDITIONS WILL MAKE FOR ELEVATED FIRE WEATHER
CONDITIONS ACROSS ALL OF SOUTH CENTRAL TEXAS SUNDAY.

TXZ202-217-280500-
/O.EXA.KEWX.FW.W.0005.100327T1700Z-100328T0500Z/
KINNEY-MAVERICK-
613 AM CDT SAT MAR 27 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT CDT
TONIGHT...

EXPECT RELATIVE HUMIDITY VALUES TO FALL INTO THE UPPER SINGLE
DIGITS TO LOWER TEENS OVER PARTS OF THE EDWARDS PLATEAU AND RIO
GRANDE PLAINS...WITH THE STRONGEST 20-FOOT LEVEL WINDS EXPECTED TO
REACH SPEEDS OF 15 TO 20 MPH.

WINDS WILL BEGIN TO RELAX IN THE LATE EVENING HOURS...BUT ARE
EXPECTED TO PICK UP AGAIN AFTER DAYBREAK SUNDAY. ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED SUNDAY...BUT WIND SPEEDS ARE
EXPECTED TO REMAIN BELOW CRITICAL LEVELS OVER WESTERN PORTIONS OF 
SOUTH CENTRAL TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$

TXZ183-184-280500-
/O.CON.KEWX.FW.W.0005.100327T1700Z-100328T0500Z/
VAL VERDE-EDWARDS-
613 AM CDT SAT MAR 27 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CDT TONIGHT...

EXPECT RELATIVE HUMIDITY VALUES TO FALL INTO THE UPPER SINGLE
DIGITS TO LOWER TEENS OVER PARTS OF THE EDWARDS PLATEAU AND RIO
GRANDE PLAINS...WITH THE STRONGEST 20-FOOT LEVEL WINDS EXPECTED TO
REACH SPEEDS OF 15 TO 20 MPH.

WINDS WILL BEGIN TO RELAX IN THE LATE EVENING HOURS...BUT ARE
EXPECTED TO PICK UP AGAIN AFTER DAYBREAK SUNDAY. ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED SUNDAY...BUT WIND SPEEDS ARE
EXPECTED TO REMAIN BELOW CRITICAL LEVELS OVER WESTERN PORTIONS OF 
SOUTH CENTRAL TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
016 
WWUS84 KEWX 272053
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CDT SAT MAR 27 2010

...A RED FLAG WARNING REMAINS IN EFFECT FOR VAL VERDE...EDWARDS...
KINNEY...AND MAVERICK COUNTIES UNTIL MIDNIGHT...

...NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
ADJACENT AREAS OF THE HILL COUNTRY AND RIO GRANDE PLAINS THROUGH
EARLY THIS EVENING...

.STRONG MIXING OF WINDS AND A DRY COLD FRONT HAS RESULTED IN
CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF
SOUTH CENTRAL TEXAS.

DRY VEGETATION CONDITIONS OVER THE WARNED AREA ARE MOST
VULNERABLE TO CRITICAL FIRE WEATHER CONDITIONS. RELATIVE HUMIDITY
VALUES HAVE FALLEN INTO THE UPPER SINGLE DIGITS TO LOWER TEENS OVER
PARTS OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS...WITH THE
STRONGEST 20-FOOT LEVEL WINDS AT 15 TO 25 MPH.

MEANWHILE...ADJACENT PORTIONS OF THE HILL COUNTRY AND RIO GRANDE
PLAINS SHOULD EXPERIENCE A MORE BRIEF PERIOD OF NEAR CRITICAL
FIRE WEATHER CONDITIONS. SLIGHTLY LIGHTER 20-FOOT LEVEL WINDS
AROUND 15 MPH ARE EXPECTED...BUT RELATIVE HUMIDITIES WILL STILL
BE QUITE DRY...WITH MINIMUM VALUES EXPECTED IN THE LOWER TO
MIDDLE TEENS. WHILE RECENT RAINFALL AMOUNTS ABOVE SEASONAL
NORMALS SHOULD HELP MINIMIZE THE FIRE SPREAD POTENTIAL...THE
BREEZY AND DRY CONDITIONS COULD STILL RESULT IN FIRES THAT ARE
DIFFICULT TO CONTROL.

BREEZY AND DRY CONDITIONS WILL MAKE FOR ELEVATED FIRE WEATHER
CONDITIONS ACROSS ALL OF SOUTH CENTRAL TEXAS SUNDAY.

TXZ183-184-202-217-280500-
/O.CON.KEWX.FW.W.0005.000000T0000Z-100328T0500Z/
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
353 PM CDT SAT MAR 27 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

WINDS WILL BEGIN TO RELAX IN THE LATE EVENING HOURS BUT HUMIDITIES
ARE EXPECTED TO REMAIN IN THE TEENS AND 20S THIS EVENING BEFORE
RECOVERING ABOVE 30 PERCENT BY MIDNIGHT. WINDS ARE EXPECTED TO
PICK UP AGAIN AFTER DAYBREAK SUNDAY. ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED SUNDAY...BUT WIND SPEEDS ARE EXPECTED TO
REMAIN BELOW CRITICAL LEVELS OVER WESTERN PORTIONS OF SOUTH
CENTRAL TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 26, 3:14 PM CDT, 49 minutes earlier.

Area forecast discussion, Mar 26, 3:14 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT FRI MAR 26 2010

.DISCUSSION...
SUNNY AND DRY THIS AFTERNOON...EXCEPT BREEZY OUT WEST WHERE ELEVATED
FIRE WEATHER CONDITIONS WILL CONTINUE INTO THE EARLY EVENING HOURS.
THE INCREASING SOUTHERLY WINDS WERE THE RESULT OF A TROF DIGGING
INTO THE 4 CORNERS REGION THIS AFTERNOON. THIS SYSTEM WILL LIFT
OUT ACROSS THE TX PANHANDLE AND OK ON SATURDAY...DRIVING A DRY LINE
INTO S TX ON SATURDAY AFTERNOON...FOLLOWED BY A COLD FRONT BEHIND
THE DRY LINE ON SATURDAY EVENING. LITTLE TO NO RAIN PROSPECTS WITH
THIS SYSTEM...ALTHOUGH HAVE LEFT SOME BRIEF PATCHY DRIZZLE/FOG ALONG
THE ESCARPMENT AROUND DAYBREAK...BUT OTHERWISE QUICKLY CLEARING
AND WARMER ON SATURDAY. A FEW SHOWERS COULD DEVELOP ACROSS THE FAR
EASTERN COUNTIES SATURDAY AFTERNOON ALONG THE DRY LINE. A SECOND
SHORT WAVE TROF DROPPING SWD ACROSS TX SATURDAY NIGHT AND SUNDAY
WILL HELP DRIVE THE COLD FRONT THRU S TX AND KICK UP THE NLY WINDS
ON SUNDAY.

A DRY NWLY FLOW PREVAILS ALOFT MONDAY...THEN AN UPPER RIDGE
BUILDS INTO TX FROM THE WEST TUESDAY/WEDNESDAY...WHICH WILL
RESULT IN WARM-DRY CONDITIONS. HOWEVER...STRONG RETURN FLOW SETS
UP LATE WEDNESDAY INTO THURSDAY AS DEEP UPPER TROF ARRIVES ON THE
WEST COAST AND DIGS AGGRESSIVELY SEWD TO BAJA...AND TO WEST TX BY
FRIDAY AFTERNOON. THEREFORE CLOUDY/BREEZY ON THURSDAY...MAYBE EVEN
APPROACHING WIND ADVISORY CRITERIA ALONG WITH A FEW MORNING STREAMER
SHOWERS AS WELL WITH THE LOW LEVEL JET. APPEARS FRIDAY AFTERNOON/FRIDAY
NIGHT/EARLY SATURDAY SHAPING UP TO BE CONVECTIVE-LY ACTIVE ACROSS
MUCH OF TX AS THIS SYSTEM KICKS OUT.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS CONTINUING INTO THE EVENING HOURS.
WILL ISSUE A RED FLAG WARNING FROM NOON SATURDAY TO MIDNIGHT AS
GUSTY NWLY WINDS WILL INCREASE BEHIND THE DRY LINE AND AS HUMIDITIES
LOWER INTO THE TEENS AND EVEN SINGLE DIGITS. WINDS MIGHT BE SLIGHTLY
BORDER LINE...BUT WITH HUMIDITIES SO LOW FEEL THE RED FLAG IS
MORE APPROPRIATE. BEHIND THE COLD FRONT ON SUNDAY WILL SEE
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              53  82  50  72  46 /  10  -   -    0   0
AUSTIN BERGSTROM INTL AIRPORT  47  81  44  71  42 /  10  -   -    0   0
NEW BRAUNFELS MUNI AIRPORT     49  83  46  73  42 /  -   -   -    0   0
BURNET MUNI AIRPORT            52  79  47  68  43 /  -   -   -    0   0
DEL RIO INTL AIRPORT           51  84  49  75  46 /   0  -    0   0   0
GEORGETOWN MUNI AIRPORT        51  80  48  69  44 /  10  -   -    0   0
HONDO MUNI AIRPORT             48  83  45  74  42 /  -   -    0   0   0
SAN MARCOS MUNI AIRPORT        49  82  46  73  44 /  -   -   -    0   0
LA GRANGE - FAYETTE REGIONAL   53  80  50  70  46 /  10  20  10   0   0
SAN ANTONIO INTL AIRPORT       52  82  49  74  45 /  -   -   -    0   0
STINSON MUNI AIRPORT           51  81  49  75  45 /  -   -   -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 12 NOON SATURDAY TO MIDNIGHT CDT SATURDAY
NIGHT FOR THE FOLLOWING COUNTIES: EDWARDS...VAL VERDE.

&&

01/17
Hazardous weather outlook, Mar 26, 5:18 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 AM CDT FRI MAR 26 2010

TXZ171>173-183>194-202>209-217>225-228-271030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
518 AM CDT FRI MAR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
SATURDAY AFTERNOON INTO THE EVENING ACROSS THE SOUTHERN EDWARDS
PLATEAU AND ALONG THE RIO GRANDE. BREEZY CONDITIONS AND LOW
RELATIVE HUMIDITIES CAN BE EXPECTED.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.